Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 18, NWS Atlanta, GA

June 16, 2023Hall County, Jackson County, Georgia

NWS Atlanta, GA issued this flash flood warning at Jun 16, 2023, 1:26 AM EDT for Hall County, Jackson County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2023, 1:26 AM EDT (05:26 UTC)
Expired
Jun 16, 2023, 5:36 AM EDT
In force
4 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Hall County, GA, Jackson County, GA

The radar

The Atlanta radar (KFFC), 127 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

571 
WGUS52 KFFC 160526
FFWFFC
GAC139-157-161130-
/O.NEW.KFFC.FF.W.0018.230616T0526Z-230616T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
126 AM EDT Fri Jun 16 2023

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Hall County in north central Georgia...
  Northwestern Jackson County in northeastern Georgia...

* Until 730 AM EDT Friday.

* At 126 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 1.5 inches 
  are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gainesville, Jefferson, Commerce, Oakwood, Lula, Maysville, 
  Pendergrass, Gillsville, Talmo, Candler and Murrayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3425 8395 3427 8395 3429 8393 3430 8393
      3430 8395 3432 8395 3433 8395 3436 8398
      3440 8397 3442 8398 3446 8391 3446 8389
      3448 8387 3437 8367 3435 8365 3431 8364
      3426 8357 3426 8349 3425 8347 3412 8369

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
138 
WGUS72 KFFC 160936
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
536 AM EDT Fri Jun 16 2023

GAC139-157-160946-
/O.CAN.KFFC.FF.W.0018.000000T0000Z-230616T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hall GA-Jackson GA-
536 AM EDT Fri Jun 16 2023

...FLASH FLOOD WARNING IS CANCELLED FOR HALL AND NORTHWESTERN 
JACKSON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3425 8395 3427 8395 3429 8393 3430 8393
      3430 8395 3432 8395 3433 8395 3436 8398
      3440 8397 3442 8398 3446 8391 3446 8389
      3448 8387 3437 8367 3435 8365 3431 8364
      3426 8357 3426 8349 3425 8347 3412 8369

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 8:27 PM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 15, 8:27 PM EDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
827 PM EDT Thu Jun 15 2023

...New 00Z Aviation Discussion...

.SHORT TERM...
(This evening through Friday)
Issued at 306 PM EDT Thu Jun 15 2023

As the upper level trough axis shifts to the east this evening, the
forecast area will remain under the influence of northwest flow.
CAMs have the ongoing MCS pushing southward over south Georgia and
northern Florida. While the northern periphery of the MCS has
brought showers and a few thunderstorms that are impacting our
southern tier of counties at the time of writing, CAMS are
suggesting yet another round of isolated to scattered thunderstorms
this afternoon and evening. There is higher confidence of storm
development across north Georgia where the best instability remains
in place (a few storms have already begun to fire off of the north
Georgia mountains amidst the northwest flow). There is less
confidence in storm development for areas south of I-20 as a pool of
rain-cooled air has settled in place with temperatures currently in
the upper 60s south of a line from LaGrange to Macon. With broken to
overcast cloud cover over central Georgia through the remainder of
the day, it is anticipated that the atmosphere in these areas will
struggle to recover, thus limiting thunderstorm potential and
strength. This is reflected in the mesoanalysis  where a large swath
of SBCAPE ~500-1500 J/kg is forecast to blanket much of central
Georgia south of I-20 where areas northward are expected to range
between 2000-2500 J/kg where a cumulus field has developed. While
more favorable instability parameters are in place for north
Georgia, any thunderstorms that develop in central Georgia will have
better upper level support (mid-level winds ranging from 40 to 55kt)
to maintain updrafts with the shortwave traversing the area. SPC has
expanded the Marginal Risk (1 out of 5) to include all of the
forecast area for this afternoon and evening with the primary
hazards being damaging wind gusts up to 60 mph and hail up to one
inch in size. The secondary threat for today will be concerns over
flash flooding and will be dependent over storm coverage and
location this afternoon and evening. 1.6" of PWATs were diagnosed in
this morning's 12Z sounding and there is a potential for training
storms in areas that have already received 3 to 5+ inches. A Flood
Watch remains in effect through 8pm this evening for the sector of
counties generally south of I-85 and west of I-75 where localized
flash flooding may occur.

Tomorrow, a generally quieter day is expected with a welcome
reprieve from widespread showers and thunderstorms. The potential
remains for isolated to scattered diurnally driven convection along
the boundary draped across north Florida as the next disturbance
within the mid-level flow overrides it. While chance PoPs are
currently relegated to our southwestern counties, a northward
expansion of precipitation chances are possible in future forecast
updates if the boundary sets up further north. Maximum daily
temperatures return to more seasonable values tomorrow with daytime
temperatures reaching the mid 80s to low 90s across the area.

KAL

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 306 PM EDT Thu Jun 15 2023

No major changes to the extended period compared to the previous
forecast.

The upper low that has been deepening across the New England States
will finally lift northeast as upper riding slides east towards the
MS Valley putting us in more of a northwesterly flow regime.
Overall, this will result in lower rain chances across the forecast
area through much of the weekend as any activity is expected to be
more diurnally driven thanks to peak heating.

The mid to upper level pattern starts to resemble an omega block
type pattern as we continue through the weekend. Though another
shortwave looks to pass through and eject just east of the Rockies
late Saturday into Sunday. Guidance hints that this will develop
into an upper low by Sunday across the MidWest states before become
situated across the TN Valley. At which point it looks to meander
across the region through at least mid-week with our forecast under
that influence. What does this mean for us here in Georgia for early
next week? Rain and thunder chances look to increase once again by
Monday and persist through at least Wednesday.

As far as temperatures, there's good agreement among global
ensembles of highs in the 80s and lows in the 60s. We'll see a brief
warming trend up until Saturday with highs in the mid to upper 90s
but moderating back into the low 80s through the remainder of the
period.

07

&&

.AVIATION...
(00Z TAFS)
Issued at 818 PM EDT Thu Jun 15 2023

Current VFR conditions across metro TAF sites under a FEW/SCT mid
lvl deck. Tempo through 03z for pop up -TSRA, expecting activity
to die off after sunset. MVFR cigs expected overnight,
potentially dropping into IFR cigs after 06z through sunrise. In
addition, patchy fog and MVFR vsbys possible after 06z. MVFR/IFR
cigs should scatter out through 15z with PROB30 for potential
-SHRA after 23z. Sustained winds remain on W side, turning more
NW-ly through the period, between 5-10kts.

//ATL Confidence...00Z Update...

Medium confidence on cigs and vsbys
High confidence on all other elements

Morgan

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  88  65  89 /  50  10  10  10
Atlanta         67  87  68  88 /  30  10  10  10
Blairsville     60  82  56  81 /  30  20  10  10
Cartersville    66  88  63  88 /  40  10  10  10
Columbus        68  87  67  89 /  40  30  30  20
Gainesville     65  87  64  88 /  40  10  10  10
Macon           68  88  67  89 /  50  10  20  20
Rome            66  90  65  90 /  40  10  10  10
Peachtree City  66  88  65  88 /  30  10  20  10
Vidalia         69  88  71  90 /  70  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....07
AVIATION...Morgan
Hazardous weather outlook, Jun 15, 11:06 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1106 PM EDT Thu Jun 15 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170315-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1106 PM EDT Thu Jun 15 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Isolated thunderstorms are possible through tonight across north
and central Georgia. While not anticipating severe weather at
this time, any storm that does develop carries the threats of
gusty winds, pea size hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated afternoon and evening storms are possible Friday through
the weekend across central Georgia, otherwise a better chance for
rain and storms will return early next week as a slow-moving area
of low pressure moves across the Southeast region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jun 15, 8:57 PM EDT, 4 hours 29 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Peachtree City GA
857 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Tstm Wnd Dmg     2 WSW Eagles Landing    33.50N 84.26W
06/14/2023                   Henry              GA   Emergency Mngr

            Corrects previous tstm wnd dmg report from 2
            WSW Eagles Landing. Tree down on power line
            near the intersection of Jodeco Way and
            Noahs Ark Rd.

&&

TV
Local storm report, Jun 15, 8:59 PM EDT, 4 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
859 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Tstm Wnd Dmg     1 N Mcdonough           33.46N 84.15W
06/14/2023                   Henry              GA   Emergency Mngr

            Tree on road near the intersection of
            Kingston LN and Monarch Dr.

&&

TV
Special weather statement, Jun 15, 9:28 PM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
928 PM EDT Thu Jun 15 2023

GAZ002-011-019-160200-
Chattooga GA-Walker GA-Floyd GA-
928 PM EDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of north central Floyd,
south central Walker and northern Chattooga Counties through 1000 PM
EDT...

At 928 PM EDT, a strong thunderstorm was over Center Post, or 8 miles
north of Summerville, moving southeast at 20 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lafayette, Summerville, Trion, La Fayette, Naomi, Center Post,
Subligna, Suttles Mill and Tidings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3458 8550 3474 8524 3458 8508 3444 8515
      3439 8528
TIME...MOT...LOC 0128Z 309DEG 17KT 3460 8535

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 15, 10:06 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1006 PM EDT Thu Jun 15 2023

GAZ011-012-019-020-160230-
Chattooga GA-Gordon GA-Bartow GA-Floyd GA-
1006 PM EDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northeastern Floyd,
southwestern Gordon, east central Chattooga and northwestern Bartow
Counties through 1030 PM EDT...

At 1004 PM EDT, a strong thunderstorm was over Armuchee, or 10 miles
north of Rome, moving southeast at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Rome, Calhoun, Adairsville, Plainville, Shannon, Pinson, Oostanaula,
Tidings, Armuchee, Everett Springs and Lindale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3440 8530 3457 8512 3442 8490 3425 8494
      3420 8517
TIME...MOT...LOC 0204Z 309DEG 16KT 3442 8516

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 15, 11:49 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1149 PM EDT Thu Jun 15 2023

GAZ023-025-160415-
Hall GA-Jackson GA-
1149 PM EDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of central Hall and
central Jackson Counties through 1215 AM EDT...

At 1149 PM EDT, a strong thunderstorm was over Gainesville, moving
southeast at 30 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Gainesville, Jefferson, Commerce, Oakwood, Maysville, Arcade,
Pendergrass, Gillsville, Talmo, Candler and Peach State Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3431 8364 3425 8356 3426 8350 3424 8346
      3404 8360 3405 8362 3405 8364 3424 8394
      3424 8395 3425 8395 3428 8394 3428 8393
      3429 8393 3440 8386
TIME...MOT...LOC 0349Z 299DEG 27KT 3428 8383

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 16, 12:52 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1252 AM EDT Fri Jun 16 2023

GAZ023-025-160545-
Hall GA-Jackson GA-
1252 AM EDT Fri Jun 16 2023

...Heavy rainfall will impact portions of central Hall and central
Jackson Counties through 145 AM EDT...

At 1251 AM EDT, a storms were near Candler, or near Gainesville,
moving southeast at 15 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Gainesville, Jefferson, Commerce, Oakwood, Maysville, Arcade,
Pendergrass, Gillsville, Talmo, Candler, Peach State Speedway, Apple
Valley and Chestnut Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3435 8365 3432 8365 3426 8358 3425 8354
      3426 8348 3421 8342 3403 8353 3423 8396
      3424 8395 3428 8394 3428 8393 3430 8394
      3444 8387
TIME...MOT...LOC 0451Z 311DEG 11KT 3426 8372

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:54 PM EDTSpecial Weather StatementFFCWalker36 min
Jun 15, 9:28 PM EDTSpecial Weather StatementFFCChattooga32 min
Jun 15, 10:06 PM EDTSpecial Weather StatementFFCFloyd24 min
Jun 15, 11:49 PM EDTSpecial Weather StatementFFCHall, Jackson26 min
Jun 16, 12:52 AM EDTSpecial Weather StatementFFCHall, Jackson53 min
Jun 16, 2:40 AM EDTSpecial Weather StatementFFCOglethorpe35 min

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.